Montana, 2018

Damaging Winds in Montana, August 2, 2018

August 2, 2018 · NWS BYZ · 4 events in 2 counties and zones

A few thunderstorms moved across the central and western portions of the Billings Forecast Area. These thunderstorms produced wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few thunderstorms moved across the central and western portions of the Billings Forecast Area. These thunderstorms produced wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 2, 2:05 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 2, 2:05 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Billings MT
305 AM MDT Thu Aug 2 2018

.SHORT TERM...valid for Tdy and Fri...

Early morning water vapor imagery shows a strong ridge over the
region, but with a weak shortwave moving through south central MT.
This energy is still producing isolated thunderstorms in our
western cwa, and Billings could see a brief weak storm/shower
before sunrise. Upstream there is a splitting shortwave along the
Pac coast which will move inland today. Southeast MT is already
seeing height falls.

Cannot rule out an isolated t-storm from Forsyth to Baker this
morning as the shortwave tracks east and interacts with a plume of
elevated instability (showalters -2c to -3c). Behind the wave
will be a shift to mixed W-NW winds and a surge of much drier air
across our NE cwa. Will be interesting to see how far dew points
fall. With good mixing we should see dew points to the 30s. This
along with temps in the mid to upper 90s will yield RHs in the
lower teens, along with wind speeds of 10-20 mph. There will be a
period of elevated fire weather concerns from late morning to late
afternoon across northern Rosebud/Custer Counties.

Pacific wave will interact w/ pwats increasing to 0.75-1.00 inches
to bring an increased chance of showers and thunderstorms this
afternoon and evening, beginning in our W-SW and spreading east
through the evening. Temperatures/moisture profiles (steep low
level lapse rates plus moisture at mid and upper levels) are
suggestive of wet microbursts and brief downpours. SPC has
highlighted our western cwa in a marginal risk of severe wx, and
that risk is wind. The combination of lightning and gusty/erratic
winds will be a concern for any existing fires or new starts, and
will highlight this in the Fire Weather Forecast.

One potential fly in the ointment could be the fairly thick smoke
cover aloft. This could hold back temps a bit, influencing today's
thunderstorm activity. Otherwise, we should see highs into the
90s today, and Miles City could flirt with 100F given the mixed
westerly wind.

Activity will weaken and diminish from west to east late tonight
and early Friday. By Friday afternoon we will see ascent from next
Pacific shortwave and a greater chance of showers and
thunderstorms through the evening. These storms will again have
the potential to produce gusty surface winds, but freezing levels
and cloud bases will be somewhat lower, lessening the microburst
risk but increasing the potential for hail. Instability may be
somewhat limited but bulk shear on the order of 40 kts is
expected, so a couple strong storms are possible. Something to
keep an eye on. Otherwise, after today's hot day, temps will take
a drop to the mid 80s-lower 90s for Friday...hottest in the east.

JKL

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

Showers and thunderstorms are possible over eastern areas on
Saturday as a shortwave transits the region. Showers and
thunderstorms are possible on Sunday as well, as another
disturbance moves through the region. Best chance for
showers/thunderstorms is over western areas. A weak front progged
to move through the area Monday evening may provide enough forcing
for some isolated showers and thunderstorms. Otherwise, mainly
dry conditions are progged through the rest of the long term with
ridging over the west coast and higher heights building in from
the west.

High temperatures look to range from the upper 70s to 80s Saturday
and Sunday, warming into the 80s on Monday, and the 80s and 90s
through the rest of the long term. Low temperatures in the upper
40s to 50s are possible Saturday night and Sunday night, with lows
in the 50s to lower 60s through the rest of the long term. STP

&&

.AVIATION...

Isolated showers and thunderstorms are possible over central areas
early this morning, shifting to northeastern areas from 12 to 18z
including KMLS and KBHK. Otherwise, expect scattered showers and
thunderstorms to move off of the mountains this afternoon and
spread east through the evening. Localized MVFR conditions are
possible with the storms along with strong gusty erratic winds.
Mountain obscurations are possible. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Fri     Sat     Sun     Mon     Tue     Wed
-------------------------------------------------------
BIL 094 063/089 059/082 056/080 055/086 059/091 061/092
    2/T 34/T    41/U    11/B    20/U    10/U    00/U
LVM 092 053/086 047/080 047/078 047/085 050/090 051/090
    4/T 35/T    21/U    12/T    10/U    00/U    00/U
HDN 096 063/091 057/085 055/083 054/088 058/092 059/093
    2/T 33/T    41/U    11/B    20/U    10/U    00/U
MLS 098 065/093 060/086 057/085 057/088 061/092 061/092
    2/T 32/T    22/W    11/B    21/U    10/U    00/U
4BQ 097 065/093 060/086 056/085 056/088 060/092 060/093
    0/K 32/T    52/W    11/B    20/U    10/U    00/U
BHK 096 063/092 060/085 054/084 055/085 058/090 058/089
    2/T 22/T    22/W    11/U    21/U    11/U    00/U
SHR 095 060/091 055/084 052/083 051/087 054/091 055/092
    3/T 32/T    42/W    12/T    21/U    10/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from 10 AM this morning to
      midnight MDT Friday night FOR ZONE 117.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Aug 2, 1:35 AM MST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
235 AM MDT Thu Aug 2 2018

MTZ028>042-056>058-063>068-WYZ098-099-030845-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
235 AM MDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Thunderstorms with increased lightning activity and the
  potential for strong and erratic wind gusts.

* WHERE...South Central and southeast Montana, along with Sheridan
  county Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Storms are expected in the late afternoon
  and evening, which could impact outdoor events. Brief downpours
  are possible.

* ADDITIONAL HAZARD CONCERNS...Erratic wind gusts could pose a
  problem for existing fires, or any new fires caused by the
  increased lightning activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The Billings radar (KBLX), 12 km away, was scanning. The volume nearest the first event began at 11:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
August 2, 4:03 AM MST
Where
Yellowstone County, 0.84 mi NE of Billings
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.810, -108.470

Some wind damage occurred on Bench Boulevard. A large cottonwood tree split in half and fell on a fence causing damage to the fence. A dead pine also fell with the root ball being exposed. The strong winds occurred from convection aloft but no lightning was detected.

Thunderstorm Wind, Stillwater

When
August 2, 1:22 PM MST
Where
Stillwater County, 3.46 mi WNW of Fishtail
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.460, -109.570

Thunderstorm Wind, Stillwater

When
August 2, 1:45 PM MST
Where
Stillwater County, 7.28 mi E of Columbus
Measured
52 kt (60 mph) measured gust
Reported by
CoCoRaHS
Coordinates
45.620, -109.100

Thunderstorm Wind, Stillwater

When
August 2, 1:46 PM MST
Where
Stillwater County, 7.28 mi E of Columbus
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -109.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771908, 771909, 771910, 771911.